Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 263, NWS Norman, OK

May 11, 2016Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2016, 10:16 PM CDT for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 10:16 PM CDT (03:16 UTC)
Expired
May 11, 2016, 11:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:25 PM CDTHAIL 1Comanche, OKRELAYED BY KSWO-TV.
May 11, 10:25 PM CDTHAIL 1.752 E Comanche, OKRELAYED FROM KSWO-TV.
May 11, 10:25 PM CDTHAIL 24 E Comanche, OKRELAYED BY KSWO-TV.
May 11, 10:33 PM CDTHAIL 14 Nne Comanche, OK
May 11, 10:40 PM CDTHAIL 1.755 Ese Duncan, OKRELAYED FROM KSWO-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS54 KOUN 120316
SVROUN
OKC019-067-137-120400-
/O.NEW.KOUN.SV.W.0263.160512T0316Z-160512T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1016 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
  NORTHWESTERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHEASTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF COMANCHE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COMANCHE...VELMA...LOCO...RATLIFF CITY AND ADDINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3421 9792 3433 9809 3466 9763 3456 9756
      3451 9756 3451 9753 3443 9748
TIME...MOT...LOC 0315Z 240DEG 30KT 3434 9790 

HAIL...1.75IN
WIND...60MPH
 
$$

WR
2 follow-up statements
241 
WWUS54 KOUN 120341
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT WED MAY 11 2016

OKC019-067-137-120400-
/O.CON.KOUN.SV.W.0263.000000T0000Z-160512T0400Z/
JEFFERSON OK-CARTER OK-STEPHENS OK-
1041 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTH CENTRAL JEFFERSON...NORTHWESTERN CARTER AND SOUTHEASTERN
STEPHENS COUNTIES...

AT 1040 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
VELMA...MOVING NORTHEAST AT 25 MPH. A SECOND SEVERE THUNDERSTORMS
WAS LOCATED NEAR ADDINGTON MOVING EAST AT 10 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COMANCHE...VELMA...LOCO...RATLIFF CITY AND ADDINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3421 9792 3433 9809 3466 9763 3456 9756
      3451 9756 3451 9753 3443 9748
TIME...MOT...LOC 0340Z 228DEG 22KT 3444 9777 

HAIL...1.75IN
WIND...60MPH
 
$$

WR
967 
WWUS54 KOUN 120347
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT WED MAY 11 2016

OKC019-067-137-120400-
/O.CON.KOUN.SV.W.0263.000000T0000Z-160512T0400Z/
JEFFERSON OK-CARTER OK-STEPHENS OK-
1047 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTH CENTRAL JEFFERSON...NORTHWESTERN CARTER AND SOUTHEASTERN
STEPHENS COUNTIES...

AT 1046 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
VELMA...MOVING NORTHEAST AT 30 MPH. A SECOND SEVERE THUNDERSTORM WAS
LOCATED NEAR ADDINGTON MOVING EAST AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COMANCHE...VELMA...LOCO...RATLIFF CITY AND ADDINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3421 9792 3433 9808 3466 9763 3456 9756
      3451 9756 3451 9753 3443 9748
TIME...MOT...LOC 0346Z 231DEG 27KT 3449 9775 

HAIL...2.00IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:22 PM CDT, 54 minutes earlier.

Area forecast discussion, May 11, 9:22 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
922 PM CDT WED MAY 11 2016

.DISCUSSION...
pops were increased a bit northward across central oklahoma where
thunderstorms are expected tonight along and north of a surface
cold front. these may produce large hail as they drift slowly
south and east through the early morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  58  76  53 /  20  60  20   0
Hobart OK         82  58  77  53 /  10  60  40   0
Wichita Falls TX  87  60  77  56 /  40  80  50  10
Gage OK           77  53  77  52 /  10  30  10   0
Ponca City OK     80  55  77  53 /  20  20  10   0
Durant OK         85  65  76  57 /  30  80  50  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

09/23
Hazardous weather outlook, May 11, 8:39 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED MAY 11 2016

OKZ004>048-050>052-TXZ083>090-130145-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
839 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING
FROM CROWELL AND VERNON TEXAS...TO OKLAHOMA CITY AND CHANDLER IN
OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA AND
EXTENDS FROM ELK CITY...TO EL RENO...AND STILLWATER IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORM DEVELOPMENT WILL BE AFTER 9 PM
AND CONTINUE THROUGH 3 AM.

IMPACTS...
DAMAGING HAIL UP TO TENNIS BALL SIZE IN DIAMETER WILL BE POSSIBLE
ALONG WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THE TORNADO
POTENTIAL IS VERY LOW.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP WITH
APPROACH OF AN UPPER LEVEL WAVE THIS EVENING. THESE THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THE VICINITY OF A COLD FRONT THAT IS
LOCATED NEAR THE INTERSTATE-44 CORRIDOR.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY
NIGHT AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL
DISTURBANCE APPROACHES AND MOVES INTO THE REGION. A THIRD ROUND
OF THUNDERSTORMS MAY DEVELOP EARLY NEXT WEEK... MONDAY INTO
TUESDAY... AS A STRONGER SYSTEM APPROACHES THE REGION. ORGANIZED
STORMS MAY FORM ON A FRONTAL BOUNDARY LEADING TO A CHANCE OF
STRONG TO SEVERE STORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/11/MAHALE

In the hours before

Special weather statement, May 11, 5:39 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED MAY 11 2016

TXZ087-112330-
KNOX TX-
539 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
630 PM CDT...

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
O'BRIEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3340 9999 3349 9999 3359 9965 3340 9959
TIME...MOT...LOC 2238Z 241DEG 29KT 3337 10000

WR
Special weather statement, May 11, 10:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1010 PM CDT WED MAY 11 2016

OKZ039-120345-
STEPHENS OK-
1010 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEPHENS COUNTY UNTIL
1045 PM CDT...

AT 1009 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ADDINGTON...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3434 9809 3457 9776 3434 9757 3429 9786
      3429 9799
TIME...MOT...LOC 0309Z 236DEG 23KT 3430 9796

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:10 PM CDTSpecial Weather StatementOUNStephens35 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens29 min
May 11, 10:56 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens49 min
May 11, 10:58 PM CDTSpecial Weather StatementOUNMcClain32 min
May 11, 11:01 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
May 11, 11:34 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
May 11, 11:36 PM CDTSpecial Weather StatementOUNPottawatomie24 min
May 11, 11:40 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie35 min
May 11, 11:57 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, Grady, McClain, Pottawatomie3 hr
May 11, 11:58 PM CDTSpecial Weather StatementOUNBeckham32 min
May 12, 12:12 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pontotoc, Pottawatomie, Seminole48 min
May 12, 12:19 AM CDTSpecial Weather StatementOUNNoble26 min
May 12, 12:24 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa51 min
May 12, 12:33 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie42 min
May 12, 12:37 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson38 min
May 12, 12:56 AM CDTSevere Thunderstorm WarningOUNHughes, McClain, Pontotoc, Pottawatomie, Seminole49 min
May 12, 1:11 AM CDTSevere Thunderstorm WarningOUNComanche, Greer, Jackson, Kiowa49 min
May 12, 1:13 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman47 min
May 12, 1:43 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole47 min
May 12, 1:47 AM CDTAreal Flood AdvisoryOUNGarvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole118 min
May 12, 1:52 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman24 min
May 12, 1:58 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa47 min
May 12, 2:07 AM CDTSpecial Weather StatementOUNLincoln23 min
May 12, 2:18 AM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma, Pottawatomie3 hr
May 12, 2:24 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc51 min
May 12, 2:37 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Tillman38 min
May 12, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens33 min
May 12, 3:13 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens47 min
May 12, 3:32 AM CDTSpecial Weather StatementOUNAtoka, Coal43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.